It was previously thought that ibuprofen was the safest of all non-steroidal anti inflammatory drugs (NSAIDs), a drug with least side effects and harmful effects on gastrointestinal tract.

However, new studies showed that high doses and large amounts of ibuprofen can cause GI bleeding in both young and older people and that the patients should talk to their doctors about the possible risks of large ibuprofen amounts. The effects can be seen as early as three days after starting an ibuprofen regimen.

The study conducted included 68 healthy volunteers who were given either four weeks of an ibuprofen regimen or a placebo. They were previously checked that they were not bleeding. It was found that those taking ibuprofen for 28 days experienced blood loss that was 3.64-fold greater than the placebo group. On average, those taking ibuprofen experienced blood loss as low as 40mL and as high as 299mL.

These findings should bring attention to the risks of taking high amounts of over-the-counter pain killers.